Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 148, NWS Nashville, TN

April 30, 1997Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 1997, 8:53 PM CDT for Stewart County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 1997, 8:53 PM CDT (01:53 UTC)
Expired
Apr 30, 1997, 9:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:05 PM CDTHail 0.75Bumpus Mills, TNWeather spotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 010157 RRA
SVRBNA
TNC161-010230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CDT WED APR 30 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...NORTHERN STEWART COUNTY
 
AT 852 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5
MILES WEST OF MODEL. THE STORM WAS MOVING EAST AT AROUND 45 MPH...AND
WILL MOVE THROUGH THE LAND BETWEEN THE LAKES AREA BY 9 PM AND BUMPUS
MILLS BY 910 PM. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:38 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 7:38 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT WED APR 30 1997

W/BKN LN OF STG/SVR TSRA MVG EWD THRU KY AND DVLP SW INTO WRN TN AS OF
0030Z...WL NOT RECOMMEND ANY CHGS TO GOING FCST. BLV THAT CURRENT
WORDING WELL HANDLES POSSIBILITY OF SVR TSRA TNGT AS CAP CONTS TO
WEAKEN AS OUTFLOW FM TSRA ACRS WRN KY SPRDS TWD FA.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:16 PM CDTSevere Thunderstorm WarningOHXMontgomery44 min
Apr 30, 10:30 PM CDTSevere Thunderstorm WarningOHXRobertson30 min
May 1, 1:40 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren35 min
May 1, 2:00 AM CDTSevere Thunderstorm WarningOHXBledsoe, Sequatchie, Van Buren45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.